Acetaminophen

By

Generic Name: Acetaminophen Brand Name(s): Generics only. No brands available.

Uses

What is acetaminophen used for?

Acetaminophen is a pain reliever and a fever reducer. Acetaminophen is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Acetaminophen may also be used for purposes not listed in this medication guide.

How should I take acetaminophen?

Use acetaminophen exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

If you are treating a child, use a pediatric form of acetaminophen. Use only the special dose-measuring dropper or oral syringe that comes with the specific pediatric form you are using. Carefully follow the dosing directions on the medicine label.

Acetaminophen made for infants is available in two different dose concentrations, and each concentration comes with its own medicine dropper or oral syringe. These dosing devices are not equal between the different concentrations. Using the wrong device may cause you to give your child an overdose of acetaminophen. Never mix and match dosing devices between infant formulations of acetaminophen.

You may need to shake the liquid before each use. Follow the directions on the medicine label.

The chewable tablet must be chewed thoroughly before you swallow it.

Make sure your hands are dry when handling the acetaminophen disintegrating tablet. Place the tablet on your tongue. It will begin to dissolve right away. Do not swallow the tablet whole. Allow it to dissolve in your mouth without chewing.

To use the acetaminophen effervescent granules, dissolve one packet of the granules in at least 4 ounces of water. Stir this mixture and drink all of it right away. To make sure you get the entire dose, add a little more water to the same glass, swirl gently and drink right away.

How do I store acetaminophen?

Acetaminophen is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store acetaminophen in the bathroom or the freezer. There may be different brands of acetaminophen that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush acetaminophen down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using acetaminophen?

Before using this drug, tell your doctor if:

  • You are pregnant or breastfeeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a doctor.
  • You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
  • You have allergy with any of active or inactive ingredients of acetaminophen or other medications.
  • You have any other illnesses, disorders, or medical conditions.

An overdose can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

Do not take this medication without a doctor’s advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take this medicine. Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Stop taking acetaminophen and call your doctor if:

  • You still have a fever after 3 days of use.
  • You still have pain after 7 days of use (or 5 days if treating a child).
  • You have a skin rash, ongoing headache, or any redness or swelling.
  • If your symptoms get worse, or if you have any new symptoms.

This medication can cause unusual results with certain lab tests for glucose (sugar) in the urine. Tell any doctor who treats you that you are using acetaminophen.

Is it safe during pregnancy or breastfeeding?

There are no adequate studies in women for determining risk when using acetaminophen during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking acetaminophen. Acetaminophen is pregnancy risk category C, according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk
  • B=No risk in some studies
  • C=There may be some risk
  • D=Positive evidence of risk
  • X=Contraindicated
  • N=Unknown

Side effects

What side effects can occur from acetaminophen?

Stop taking acetaminophen and call your doctor at once if you have:

  • Nausea
  • Upper stomach pain
  • Itching
  • Loss of appetite
  • Dark urine
  • Clay-colored stools
  • Jaundice (yellowing of the skin or eyes)

Get emergency medical help if you have signs of an allergic reaction to such as hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken this medicine in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Interactions

What drugs may interact with acetaminophen?

Acetaminophen may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Does food or alcohol interact with acetaminophen?

Acetaminophen may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

What health conditions may interact with acetaminophen?

Acetaminophen may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using acetaminophen.

What is the dose of acetaminophen for an adult?

Usual Adult Dose for Fever:

Parenteral:

Weight 50 kg or greater: 1000 mg IV every 6 hours OR 650 mg IV every 4 hours.

  • Maximum Single Dose: 1000 mg.
  • Minimum Dosing Interval: every 4 hours.
  • Maximum Dose: 4000 mg per 24 hours.

Weight less than 50 kg: 15 mg/kg IV every 6 hours OR 12.5 mg/kg IV every 4 hours.

  • Maximum Single Dose: 15 mg/kg.
  • Minimum Dosing Interval: every 4 hours.
  • Maximum Dose: 75 mg/kg per 24 hours.

Oral:

Immediate-release: 325 mg to 1 g orally every 4 to 6 hours.

  • Minimum Dosing Interval: every 4 hours.
  • Maximum Single Dose: 1000 mg.
  • Maximum Dose: 4 g per 24 hours.

Extended-Release: 1300 mg orally every 8 hours.

  • Maximum dose: 3900 mg per 24 hours.

Rectal:

  • 650 mg rectally every 4 to 6 hours.
  • Maximum dose: 3900 mg per 24 hours.

Usual Adult Dose for Pain:

Parenteral:

Weight 50 kg or greater: 1000 mg IV every 6 hours OR 650 mg IV every 4 hours.

  • Maximum Single Dose: 1000 mg.
  • Minimum Dosing Interval: every 4 hours.
  • Maximum Dose: 4000 mg per 24 hours.

Weight less than 50 kg: 15 mg/kg IV every 6 hours OR 12.5 mg/kg IV every 4 hours.

  • Maximum Single Dose: 15 mg/kg.
  • Minimum Dosing Interval: every 4 hours.
  • Maximum Dose: 75 mg/kg per 24 hours.

Oral:

Immediate-release: 325 mg to 1 g orally every 4 to 6 hours.

  • Minimum Dosing Interval: every 4 hours.
  • Maximum Single Dose: 1000 mg.
  • Maximum Dose: 4 g per 24 hours.

Extended-Release: 1300 mg orally every 8 hours

  • Maximum dose: 3900 mg per 24 hours.

Rectal:

  • 650 mg rectally every 4 to 6 hours.
  • Maximum dose: 3900 mg per 24 hours.

What is the dose of acetaminophen for a child?

Usual Pediatric Dose for Fever:

Parenteral:

2 to 12 years: 15 mg/kg IV or 12.5 mg/kg IV every 4 hours

  • Maximum Single Dose: 15 mg/kg; not to exceed 750 mg.
  • Minimum Dosing Interval: every 4 hours.
  • Maximum Daily Dose: 75 mg/kg in 24 hours; not to exceed 3750 mg.

13 years or older; weight less than 50 kg: 15 mg/kg IV every 6 hours OR 12.5 mg/kg IV every 4 hours

  • Maximum Single Dose: 15 mg/kg.
  • Minimum Dosing Interval: every 4 hours.
  • Maximum Daily Dose: 75 mg/kg in 24 hours.

13 years or older; weight 50 kg or greater: 1000 mg IV every 6 hours OR 650 mg IV every 4 hours

  • Maximum Single Dose: 1000 mg.
  • Minimum Dosing Interval: every 4 hours.
  • Maximum Daily Dose: 4000 mg in 24 hours.

Oral:

10 to 15 mg/kg orally every 4 to 6 hours as needed not to exceed 5 doses in 24 hours.

Alternatively, use weight first, then age:

  • 7 to 5.3 kg (0 to 3 months): 40 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours.
  • 4 to 8.1 kg (4 to 11 months): 80 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours.
  • 2 to 10.8 kg (12 to 23 months): 120 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours.
  • 9 to 16.3 kg (2 to 3 years): 160 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours.
  • 4 to 21.7 kg (4 to 5 years): 240 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours.
  • 8 to 27.2 kg (6 to 8 years): 320 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours.
  • 3 to 32.6 kg (9 to 10 years): 400 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours.
  • 7 to 43.2 kg (11 to 12 years): 480 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours.

12 years or older:

Immediate-release: 325 mg to 1 g orally every 4 to 6 hours

  • Minimum Dosing Interval: every 4 hours.
  • Maximum Single Dose: 1000 mg.
  • Maximum Dose: 4 g per 24 hours.

Extended-Release: 1300 mg orally every 8 hours

  • Maximum dose: 3900 mg per 24 hours.

Rectal:

  • 6 to 11 months: 80 mg rectally every 6 hours up to a maximum of 4 doses in 24 hours
  • 12 to 36 months: 80 mg rectally every 4 to 6 hours up to a maximum of 5 doses in 24 hours
  • 3 to 6 years: 120 mg rectally every 4 to 6 hours up to a maximum of 5 doses in 24 hours
  • 6 to 12 years: 325 mg rectally every 4 to 6 hours up to a maximum of 5 doses in 24 hours
  • 12 years or older: 650 mg rectally every 4 to 6 hours up to a maximum of 6 doses in 24 hours

Usual Pediatric Dose for Pain:

Parenteral:

2 to 12 years: 15 mg/kg IV or 12.5 mg/kg IV every 4 hours

  • Maximum Single Dose: 15 mg/kg; not to exceed 750 mg.
  • Minimum Dosing Interval: every 4 hours.
  • Maximum Daily Dose: 75 mg/kg in 24 hours; not to exceed 3750 mg.

13 years or older; weight less than 50 kg: 15 mg/kg IV every 6 hours OR 12.5 mg/kg IV every 4 hours

  • Maximum Single Dose: 15 mg/kg.
  • Minimum Dosing Interval: every 4 hours.
  • Maximum Daily Dose: 75 mg/kg in 24 hours

13 years or older; weight 50 kg or greater: 1000 mg IV every 6 hours OR 650 mg IV every 4 hours

  • Maximum Single Dose: 1000 mg.
  • Minimum Dosing Interval: every 4 hours.
  • Maximum Daily Dose: 4000 mg in 24 hours.

Oral:

10 to 15 mg/kg orally every 4 to 6 hours as needed not to exceed 5 doses in 24 hours.

Alternatively, use weight first, then age:

  • 7 to 5.3 kg (0 to 3 months): 40 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours
  • 4 to 8.1 kg (4 to 11 months): 80 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours
  • 2 to 10.8 kg (12 to 23 months): 120 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours
  • 9 to 16.3 kg (2 to 3 years): 160 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours
  • 4 to 21.7 kg (4 to 5 years): 240 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours
  • 8 to 27.2 kg (6 to 8 years): 320 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours
  • 3 to 32.6 kg (9 to 10 years): 400 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours
  • 7 to 43.2 kg (11 to 12 years): 480 mg orally every 4 hours as needed not to exceed 5 doses in 24 hours

12 years or older:

Immediate-release: 325 mg to 1 g orally every 4 to 6 hours

  • Minimum Dosing Interval: every 4 hours.
  • Maximum Single Dose: 1000 mg.
  • Maximum Dose: 4 g per 24 hours.

Extended-Release: 1300 mg orally every 8 hours

  • Maximum dose: 3900 mg per 24 hours

Rectal:

  • 6 to 11 months: 80 mg rectally every 6 hours up to a maximum of 4 doses in 24 hours.
  • 12 to 36 months: 80 mg rectally every 4 to 6 hours up to a maximum of 5 doses in 24 hours.
  • 3 to 6 years: 120 mg rectally every 4 to 6 hours up to a maximum of 5 doses in 24 hours.
  • 6 to 12 years: 325 mg rectally every 4 to 6 hours up to a maximum of 5 doses in 24 hours.
  • 12 years or older: 650 mg rectally every 4 to 6 hours up to a maximum of 6 doses in 24 hours.

How is acetaminophen available?

Acetaminophen is available in the following dosage forms and strengths:

  • Tablet

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of acetaminophen, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Review Date: July 7, 2017 | Last Modified: July 11, 2017

Sources
You might also like